January 21, 2017

Heartburn Pills Linked To Stomach Infections and Breathing Problems

By chirosushi In Health, News, Study

Acid suppression medications and bacterial gastroenteritis

People who take popular heartburn pills known as proton pump inhibitors (PPIs) may be more likely to develop intestinal infections than people who don’t take these medications, a Scottish study suggests.

Researchers examined data on about 188,000 people who used these drugs and about 377,000 similar individuals who didn’t take PPIs. Compared to people who didn’t use the drugs, those who did were at higher risk for a severe form of diarrhea caused by the Clostridium difficile bacteria. Their odds of this infection were 1.4 times higher when they were hospitalized and 1.7 times higher when they weren’t in the hospital.

In addition, PPI users had a 4.5 times greater risk of getting Campylobacter infections, a common form of food poisoning, if they were hospitalized and a 3.7 times higher risk when they weren’t hospitalized.

Heartburn pills in pregnancy may be linked to childhood asthma

Researchers at the University of Edinburgh in Scotland and the University of Tampere in Finland published their findings following a scientific review of eight studies, involving more than 1.3 million children.

They found that it’s at least one-third more common for children born to mothers who took acid-blocking drugs during pregnancy to have developed symptoms of asthma. However, they stress that this finding is not yet conclusive.

Are you getting a stomach ache over Practice Growth? Join us!

Sources:

http://onlinelibrary.wiley.com/doi/10.1111/bcp.13205/abstract

https://www.sciencedaily.com/releases/2017/01/170109092607.htm

http://allergicliving.com/

http://www.reuters.com/

Leave a Comment